Alert archive / Louisiana / Tornado Warnings in 2008
Tornado Warning 21, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at May 15, 2008, 6:33 AM CDT for Lafayette Parish, Saint Landry Parish, Saint Martin Parish, Louisiana. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2008, 6:33 AM CDT (11:33 UTC)
- Expired
- May 15, 2008, 7:00 AM CDT
- In force
- 27 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
Counties Lafayette Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA
The radar
The Lake Charles radar (KLCH), 112 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 6:35 AM CDT | TSTM WND DMG | 2 Nw Scott, LA | POWER POLE PULLED OUT OF GROUND NEAR INTERSECTION OF INTERSTATE 10 AND HIGHWAY 724. |
| May 15, 6:50 AM CDT | TORNADO | 2 Nw Scott, LA | POWER POLE PULLED OUT OF GROUND NEAR INTERSECTION OF INTERSTATE 10 AND HIGHWAY 724. POSSIBLE TORNADO. |
| May 15, 6:50 AM CDT | TORNADO | Scott, LA | DAMAGE TO HOMES REPORTED NEAR SCOTT. POSSIBLE TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 4:16 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2367 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLCH 151133
TORLCH
LAC055-097-099-151200-
/O.NEW.KLCH.TO.W.0021.080515T1133Z-080515T1200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
633 AM CDT THU MAY 15 2008
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* TORNADO WARNING FOR...
SOUTH CENTRAL ST. LANDRY PARISH IN CENTRAL LOUISIANA...
THIS INCLUDES...LEONVILLE...ARNAUDVILLE...
NORTHERN LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA...
THIS INCLUDES...SCOTT...CARENCRO...
NORTHWESTERN ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
* UNTIL 700 AM CDT
* AT 629 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SCOTT...
MOVING NORTHEAST AT 39 MPH.
* THE TORNADO WILL BE NEAR...
CARENCRO BY 640 AM CDT...
SUNSET BY 645 AM CDT...
GRAND COTEAU BY 650 AM CDT...
LEONVILLE AND ARNAUDVILLE BY 655 AM CDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A SMALL INTERIOR ROOM.
GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE...SEEK
SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR
ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND
ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
LAT...LON 3033 9212 3034 9214 3057 9206 3046 9181
3018 9211 3022 9217
TIME...MOT...LOC 1133Z 213DEG 34KT 3027 9210
$$
SHAMBURGER1 follow-up statement
000
WWUS54 KLCH 151157
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
656 AM CDT THU MAY 15 2008
LAC055-097-099-151206-
/O.EXP.KLCH.TO.W.0021.000000T0000Z-080515T1200Z/
ST. LANDRY LA-LAFAYETTE LA-ST. MARTIN LA-
656 AM CDT THU MAY 15 2008
...THE TORNADO WARNING FOR NORTHWESTERN ST. MARTIN...NORTHERN
LAFAYETTE AND SOUTH CENTRAL ST. LANDRY PARISHES EXPIRES AT 700 AM
CDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND NO
LONGER APPEARED CAPABLE OF PRODUCING A TORNADO.
AT 650 AM CDT...A POSSIBLE TORNADO REPORTEDLY DAMAGED HOMES AND
KNOCKED DOWN POWER POLES NEAR SCOTT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
LAT...LON 3033 9212 3034 9214 3057 9206 3046 9181
3018 9211 3022 9217
TIME...MOT...LOC 1156Z 213DEG 34KT 3045 9196
$$
SHAMBURGERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 15, 6:18 AM CDT, 15 minutes earlier.
Area forecast discussion, May 15, 6:18 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
618 AM CDT THU MAY 15 2008
.DISCUSSION...OBVIOUSLY BUSY THIS MORNING...SO WILL KEEP THIS
BRIEF. SQUALL LINE CURRENTLY ROLLING THROUGH THE AREA PRODUCING A
WIDE SWATH OF 40 PLUS KNOT WINDS...AND OCCASIONAL DAMAGE REPORTS.
HAVE ALSO SEEN A FEW DOPPLER INDICATED TORNADOES...THOUGH NOTHING
CONFIRMED AS OF YET. BIG QUESTION OF THE DAY IS...IS THIS IT OR
WILL MORE CONVECTION DEVELOP LATER TODAY OR TONIGHT. BOTH THE
NAM/GFS...AS WELL AS THE SREF...SUGGEST THAT ADDITIONAL ACTIVITY
WILL DEVELOP THIS AFTERNOON/TONIGHT OVER SOUTH CENTRAL/SOUTHEAST
TEXAS AND SPREAD INTO AT LEAST SOUTHERN PARTS OF THE AREA. THE 4
KM WRF SAYS THIS IT IT. GIVEN THAT THE FRONTAL BOUNDARY IS STILL
FORECAST TO BE WEST OF THE AREA THROUGH MOST OF THE DAY...FINALLY
MOVING THROUGH THE AREA TONIGHT...AND AN ACTIVE UPPER JET WILL
STILL BE IN PLACE...I THINK IT IS REASONABLE THAT ADDITIONAL
SHOWERS AND THUNDERSTORMS COULD DEVELOP. THE ONLY NEGATIVES THAT I
SEE ARE THE LACK OF A LLJ AND POTENTIAL LACK OF SFC HEATING DUE TO
CLOUD COVER...BUT THE MORE SOUTHWESTERLY TO WESTERLY FLOW ACTUALLY
IMPROVES OUR LAPSE RATES BY THIS AFTERNOON.
CONSIDERED A FLOOD WATCH FOR PARTS OF THE AREA TODAY...BUT GIVEN
THE FORWARD SPEED OF THE SQUALL LINE...AND THUS FAR HAVING NOT
RECEIVED ANY REPORTED PROBLEMS WITH WATER DESPITE THE 1-2/HR
RAINFALL RATES...OPTED TO HOLD OFF FOR NOW. LOCALIZED FLOODING
WILL STILL BE POSSIBLE...ESPECIALLY OVER AREAS FROM EUNICE
EASTWARD WHICH WERE HIT PRETTY HARD YESTERDAY. SHOULD ANOTHER
CONVECTIVE COMPLEX ORGANIZE LATER TODAY OR TONIGHT...THEN A WATCH
MAY HAVE TO BE CONSIDERED.
OPTED TO ADD POPS TO SOUTHERN/EASTERN PARTS OF THE AREA FRIDAY
UNTIL THE 850 FRONT IS FINALLY SOUTH INTO THE GULF OF MEXICO.
REMAINDER OF THE FORECAST KEPT DRY WITH A WARMING TREND.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS IMPACTING ALL TERMINALS THIS
MORNING...WITH THE STRONGEST THUNDERSTORMS MOVING INTO THE LFT AND
ARA AREAS VERY SHORTLY. WIND GUSTS IN EXCESS OF 40 KNOTS WILL BE
POSSIBLE WITH THESE STORMS. OTHERWISE...SCATTERED SHRA AND TSRA
AT KAEX...KBPT..AND KLFT. RE-DEVELOPMENT OF ADDITIONAL SHOWERS AND
THUNDERSTORMS POSSIBLE LATER THIS AFTERNOON AND TONIGHT.
&&
.MARINE...LOW LEVEL JET DEFINITELY CRANKING OVER THE EASTERN
WATERS...WHICH IS RESULTING IN WINDS NEAR SCA CRITERIA. AS THIS
JET SHIFTS TO THE EAST...WINDS WILL SUBSIDE TO SCEC CRITERIA TO
MATCH THE WESTERN WATERS. SCEC WORDING WILL PROBABLY BE ABLE TO BE
DROPPED LATER TODAY...THOUGH WINDS AND SEAS WILL OF COURSE BE LOCALLY
HIGHER IN AND AROUND THUNDERSTORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 81 67 80 58 / 70 40 30 10
KBPT 82 67 80 58 / 70 30 20 10
KAEX 79 64 79 53 / 70 40 20 10
KLFT 81 68 80 57 / 70 60 40 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 11 AM CDT THIS MORNING FOR LAZ029-031>033-
041>045-051>055.
TORNADO WATCH UNTIL 10 AM CDT THIS MORNING FOR LAZ027-028-030.
TX...TORNADO WATCH UNTIL 11 AM CDT THIS MORNING FOR TXZ215-216.
GM...TORNADO WATCH UNTIL 11 AM CDT THIS MORNING FOR GMZ450-452-455.
&&
PUBLIC/MARINE...13
AVIATION...05Hazardous weather outlook, May 15, 6:20 AM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 620 AM CDT THU MAY 15 2008 GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182- 201-215-216-161130- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 620 AM CDT THU MAY 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE TODAY AS SEVERAL DISTURBANCES MOVE OVER THE AREA IN SOUTHWESTERLY FLOW ALOFT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT. THE PRIMARY THREATS FROM ANY SEVERE STORMS THAT DEVELOP WOULD BE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES CANNOT BE RULED OUT. IN ADDITION...DEEP MOISTURE OVER THE AREA WILL RESULT IN THE POTENTIAL FOR SOME STORMS TO PRODUCE HEAVY RAINS. LOCALIZED FLOODING COULD BE POSSIBLE...ESPECIALLY IN URBAN AREAS AND WHERE TRAINING STORMS OCCUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWER AND THUNDERSTORM CHANCES WILL LINGER INTO THE FIRST PART OF FRIDAY...BUT NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. 13
In the hours before
Special weather statement, May 15, 3:00 AM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 300 AM CDT THU MAY 15 2008 LAZ041-042-051-052-150900- CAMERON LA-VERMILION LA-JEFFERSON DAVIS LA-CALCASIEU LA- 300 AM CDT THU MAY 15 2008 ..SIGNIFICANT WEATHER ALERT FOR CAMERON...VERMILION...JEFFERSON DAVIS AND CALCASIEU PARISHES UNTIL 400 AM CDT... AT 256 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 9 MILES EAST OF GRAND LAKE TO 10 MILES SOUTHWEST OF JOHNSON BAYOU...MOVING EAST AT 38 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... BELL CITY BY 315 AM CDT CONSTANCE BEACH BY 320 AM CDT HAYES BY 325 AM CDT HOLLY BEACH BY 330 AM CDT FORKED ISLAND BY 330 AM CDT CAMERON BY 345 AM CDT LACASSINE NATIONAL WILDLIFE REFUGE...KLONDIKE...RUTHERFORD BEACH AND CREOLE BY 400 AM CDT VERY FREQUENT LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS. IN ADDITION...GUSTY WINDS UP TO 40 MPH AND BRIEF TORRENTIAL RAINFALL WILL BE POSSIBLE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT THURSDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. SHAMBURGER
Local storm report, May 15, 4:38 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
438 AM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM TSTM WND DMG DEWEYVILLE 30.31N 93.76W
05/15/2008 NEWTON TX LAW ENFORCEMENT
TREES DOWN THROUGHOUT THE COUNTY. REPORTED BY NEWTON
COUNTY SHERIFF OFFICE.
&&
SHAMBURGERLocal storm report, May 15, 4:53 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
453 AM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 AM TSTM WND DMG W DERIDDER 30.85N 93.29W
05/15/2008 BEAUREGARD LA LAW ENFORCEMENT
TRAILER OVERTURNED JUST WEST OF DE RIDDER.
&&
13Local storm report, May 15, 5:03 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
503 AM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 AM TSTM WND DMG 1 N DEQUINCY 30.46N 93.44W
05/15/2008 CALCASIEU LA LAW ENFORCEMENT
TREE DOWN ON HIGHWAY 27 JUST NORTH OF DEQUINCY. REPORTED
BY DEQUINCY PD.
&&
SHAMBURGERLocal storm report, May 15, 5:23 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
523 AM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 AM TSTM WND GST 7 S LAKE CHARLES 30.11N 93.20W
05/15/2008 M50 MPH CALCASIEU LA OFFICIAL NWS OBS
50 MPH WIND GUST MEASURED AT LAKE CHARLES REGIONAL
AIRPORT ASOS.
&&
SHAMBURGERLocal storm report, May 15, 5:49 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
549 AM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM TSTM WND DMG SULPHUR 30.23N 93.36W
05/15/2008 CALCASIEU LA NWS EMPLOYEE
LARGE TREE LIMBS DOWN ACROSS THE CITY.
&&
SHAMBURGERThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 1:08 AM CDT | Special Marine Warning | LCH | 67 min | |
| May 15, 2:14 AM CDT | Special Marine Warning | LCH | 61 min | |
| May 15, 3:41 AM CDT | Special Marine Warning | LCH | 64 min | |
| May 15, 4:06 AM CDT | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 39 min |
| May 15, 4:15 AM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu | 45 min |
| May 15, 4:41 AM CDT | Severe Thunderstorm Warning | LCH | Allen, Avoyelles, Beauregard, Evangeline, Rapides, Vernon | 64 min |
| May 15, 4:58 AM CDT | Severe Thunderstorm Warning | LCH | Acadia, Allen, Beauregard, Calcasieu, Cameron, Jefferson Davis | 47 min |
| May 15, 4:59 AM CDT | Tornado Warning | LCH | Cameron, Vermilion | 31 min |
| May 15, 5:28 AM CDT | Tornado Warning | LCH | Acadia, Vermilion | 19 min |
| May 15, 5:43 AM CDT | Severe Thunderstorm Warning | LCH | Acadia, Cameron, Jefferson Davis, Lafayette, Saint Landry, Saint Martin and 1 more | 47 min |
| May 15, 5:58 AM CDT | Special Marine Warning | LCH | 62 min | |
| May 15, 6:13 AM CDT | Tornado Warning | LCH | Lafayette, Vermilion | 32 min |
| May 15, 6:15 AM CDT | Tornado Warning | LCH | Vermilion | 30 min |
| May 15, 6:29 AM CDT | Severe Thunderstorm Warning | LCH | Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary, Vermilion | 76 min |
| May 15, 6:38 AM CDT | Tornado Warning | LCH | Vermilion | 21 min |
| May 15, 6:48 AM CDT | Special Marine Warning | LCH | 87 min | |
| May 15, 7:14 AM CDT | Areal Flood Advisory | LCH | Acadia, Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary and 1 more | 3 hr |
| May 15, 7:19 AM CDT | Areal Flood Advisory | LCH | Calcasieu, Cameron | 3 hr |
| May 15, 7:45 AM CDT | Severe Thunderstorm Warning | LCH | Iberia, Saint Martin, St. Mary | 16 min |
| May 15, 6:53 PM CDT | River Flood Warning | LCH | Lafayette, Vermilion | 9 hr |
Nearby
Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.